Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 240, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 31, 2011, 2:59 PM CDT for Graham County, Kansas. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2011, 2:59 PM CDT (19:59 UTC)
- Expired
- Jul 31, 2011, 3:19 PM CDT
- In force
- 20 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Graham County, KS
The radar
The Goodland radar (KGLD), 159 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.0 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1005 J/kg
- Mixed-layer CIN
- -170 J/kg
- Mixed-layer LCL
- 2075 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
074 WUUS53 KGLD 311959 SVRGLD KSC065-312100- /O.NEW.KGLD.SV.W.0240.110731T1959Z-110731T2100Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 259 PM CDT SUN JUL 31 2011 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN GRAHAM COUNTY IN NORTHWEST KANSAS... * UNTIL 400 PM CDT * AT 257 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES SOUTH OF HILL CITY...AND WAS MOVING NORTH AT 5 MPH. * LOCATIONS IMPACTED INCLUDE... HILL CITY AND BOGUE. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3949 9995 3944 9960 3913 9975 3917 9998 TIME...MOT...LOC 1959Z 192DEG 6KT 3924 9984 WIND...HAIL 60MPH 1.00IN $$ 050
1 follow-up statement
589 WWUS53 KGLD 312019 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 219 PM MDT SUN JUL 31 2011 KSC065-312029- /O.CAN.KGLD.SV.W.0240.000000T0000Z-110731T2100Z/ GRAHAM KS- 319 PM CDT SUN JUL 31 2011 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN GRAHAM COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. LAT...LON 3949 9995 3944 9960 3913 9975 3917 9998 TIME...MOT...LOC 2019Z 192DEG 6KT 3927 9983 $$ ROBINSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 12:33 PM CDT, 2 hours 26 minutes earlier.
Area forecast discussion, Jul 31, 12:33 PM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1133 AM MDT SUN JUL 31 2011 .DISCUSSION... 307 AM MDT SUN JUL 31 2011 EARLY MORNING ANALYSIS OF IR IMAGERY/UPPER AIR DATA INDICATED A BROAD MID/UPPER RIDGE OVER THE CENTRAL CONUS WITH MID/UPPER TROUGHING OVER THE PACIFIC NORTHWEST AND NEW ENGLAND. PATCHY FOG WAS IN THE PROCESS OF DEVELOPING OVER NORTHEASTERN PORTIONS OF THE FORECAST AREA WITH KHLC DOWN TO MVFR VISBY AS OF 08Z. PRIMARY FORECAST CONCERNS WILL BE RETURN TO DANGEROUS HEAT FOR THE DAY MONDAY FOLLOWED BY A COLD FRONT/PRECIP CHANCES THROUGH MID- WEEK. PATCH FOG WILL QUICKLY DISSIPATE LATER THIS MORNING. WHILE A FEW VISBY OBS OVER CENTRAL NEBRASKA HAVE DROPPED TO 1/4SM...NOT ANTICIPATING THE NEED FOR ANY HIGHLIGHTS BUT WILL CONTINUE TO MONITOR. BEYOND THAT...THE HEAT RETURNS TO THE CENTRAL HIGH PLAINS AFTER A FEW DAYS OF MORE MODERATE TEMPERATURES. AFTERNOON READINGS WILL APPROACH THE CENTURY MARK AREA-WIDE WITH BORDERLINE HEAT ADVISORY CRITERIA OVER THE FAR EAST. HAVE OPTED NOT TO ISSUE ANY HEAT- RELATED HIGHLIGHTS FOR THIS AFTERNOON BUT THIS WILL NEED TO BE MONITORED AS SLIGHTLY HIGHER TEMPS AND/OR SLIGHTLY HIGHER DEW POINTS WOULD LIKELY RESULT IN CRITERIA BEING MET. STRONG H7 THETA-E ADVECTION SETS UP OVER PRIMARILY THE NORTHEAST PORTION OF THE FORECAST AREA LATE THIS AFTERNOON WITH H85-H7 TROUGH NOTED FROM WY INTO CO. LACK OF STRONG FORCING MECHANISM TO INITIATE CONVECTION PRECLUDES ME FROM INCLUDING SLIGHT CHANCE POPS BUT WOULD NOT BE TOTALLY SURPRISED TO SEE SOMETHING POP NEAR OR IN THE NORTHERN FLANK OF THE FORECAST AREA LATE THIS AFTERNOON. MOVING INTO MONDAY...RIDGE CONTINUES TO BUILD RESULTING IN SLIGHTLY WARMER TEMPS FOR A FEW LOCATIONS. JUST ENOUGH TO PUSH NORTON AND GRAHAM COUNTY OVER THE NEEDED CRITERIA FOR A HEAT ADVISORY. HAVE GONE AHEAD AND ISSUED A HIGHLIGHT FOR THESE TWO COUNTIES BUT CONSIDERED GOING ONE TIER OF COUNTIES FURTHER WEST. HAVE OPTED TO NOT DO THAT AS CONFIDENCE IS NOT AS HIGH. FUTURE SHIFTS WILL NEED TO RE-EVALUATE AND ADJUST ACCORDINGLY. CONVECTIVE POTENTIAL BEGINS TO INCREASE LATE MONDAY OVER THE WESTERN ZONES AS A SURFACE TROUGH/COLD FRONT TRANSLATES EASTWARD THROUGH THE FORECAST AREA. BETTER BROAD-SCALE FORCING FOR ASCENT MOVES INTO THE REGION ON TUESDAY IN A POST-FRONTAL REGIME. HAVE BUMPED POPS INTO THE CHANCE CATEGORY FOR PRIMARILY THE WESTERN HALF OF THE FORECAST AREA TUESDAY AFTERNOON. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AFTERNOON AND EVENING AS THE NEXT IN THE SERIES OF SHORTWAVE TROUGHS TRANSLATE ACROSS THE NORTHERN PERIPHERY OF THE MID/UPPER RIDGE. NO CHANGES MADE BEYOND WEDNESDAY NIGHT. FOLTZ && .AVIATION... 1130 AM MDT SUN JUL 31 2011 FOR THE 18Z TAFS...WILL NEED TO WATCH OVERNIGHT DEWPOINTS AGAIN FOR REDUCED VIS POTENTIAL AT KMCK BUT BELIEVE THE POTENTIAL FOR SUB-VFR CONDITIONS IS VERY MINIMAL AT THIS TIME. VFR CONDITIONS WILL PREVAIL THROUGH THE PERIOD OTHERWISE...WITH GENERAL SOUTHERLY WINDS AROUND 15G20KTS THIS AFTERNOON SUBSIDING TO AROUND 10KTS BY SUNSET. 050 && .GLD WATCHES/WARNINGS/ADVISORIES... KS...HEAT ADVISORY FROM NOON TO 9 PM CDT MONDAY FOR KSZ004-016. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Jul 31, 2:30 PM CDT, 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 130 PM MDT SUN JUL 31 2011 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011945- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 130 PM MDT SUN JUL 31 2011 /230 PM CDT SUN JUL 31 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT AFTERNOON TEMPERATURES WILL APPROACH 100 DEGREES ACROSS MUCH OF THE TRI-STATE REGION. LOCATIONS EAST OF A LINE FROM MCCOOK NEBRASKA TO HILL CITY KANSAS MAY SEE HEAT INDEX VALUES BETWEEN 100 AND 105 DEGREES. ISOLATED THUNDERSTORMS ARE EXPECTED TO FORM ACROSS MAINLY EASTERN AND SOUTHERN PARTS OF THE AREA THIS AFTERNOON AND EARLY EVENING. THOUGH WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...STRONG WINDS AND LOCALLY HEAVY RAINFALL ARE POSSIBLE WITH STRONGER STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY HOT WEATHER WILL CONTINUE ON MONDAY FOR MUCH OF THE AREA WITH HEAT INDEX VALUES NEAR 105 DEGREES FOR THE NORTON AND HILL CITY KANSAS VICINITIES. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE PERIODICALLY FROM MONDAY NIGHT THROUGH THE END OF THE WEEK. WHILE THE THREAT FOR WIDESPREAD SEVERE WEATHER IS LOW...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE FOR AREAS WHICH RECEIVE MULTIPLE ROUNDS OF PRECIPITATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Jul 31, 2:13 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
113 PM MDT SUN JUL 31 2011
KSZ016-311945-
GRAHAM-
213 PM CDT SUN JUL 31 2011
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GRAHAM COUNTY IN NORTHWEST KANSAS...
AT 210 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTHEAST OF WAKEENEY...MOVING NORTHEAST
AT 10 MPH.
HEAVY RAINFALL...SMALL HAIL...AND WINDS UP TO 50 MPH ARE POSSIBLE
WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3913 9961 3913 9981 3913 9982 3932 9971
3927 9960 3914 9960
TIME...MOT...LOC 1912Z 210DEG 9KT 3910 9970
050Special weather statement, Jul 31, 2:51 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
251 PM CDT SUN JUL 31 2011
KSZ016-312015-
GRAHAM-
251 PM CDT SUN JUL 31 2011
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GRAHAM COUNTY IN NORTHWEST KANSAS...
AT 246 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTHEAST OF WAKEENEY...MOVING NORTHEAST
AT 10 MPH.
PENNY TO NICKEL SIZE HAIL...WINDS UP TO 50 MPH...HEAVY RAINFALL ARE
POSSIBLE WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THIS STORM INTENSIFIES AND
BECOMES SEVERE.
&&
LAT...LON 3912 9962 3913 10001 3914 10006 3943 9984
3932 9960 3913 9960
TIME...MOT...LOC 1950Z 210DEG 9KT 3919 9979
050The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 3:33 AM CDT | Heat Advisory | GLD | Decatur, Gove, Graham, Norton, Sheridan | 40 hr |
| Jul 31, 2:13 PM CDT | Special Weather Statement | GLD | Graham | 32 min |
| Jul 31, 2:51 PM CDT | Special Weather Statement | GLD | Graham | 24 min |
| Jul 31, 3:24 PM CDT | Special Weather Statement | GLD | Graham | 6 min |
| Jul 31, 3:27 PM CDT | Special Weather Statement | GLD | Gove | 18 min |
| Jul 31, 3:55 PM CDT | Special Weather Statement | GLD | Graham | 35 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.